Written by: Zach Schmitz, MD (NUEM PGY-3) Edited by: Jason Chodakowski (NUEM PGY-4) Expert commentary by: Spenser Lang, MD (NUEM 2018)
Chemical Sedation of the Agitated Patient
This is a wonderful infographic from Dr. Schmitz discussing the various tools at the disposal of the emergency physician regarding agitated patients. Unfortunately, this type of encounter in the Emergency Department occurs rather frequently. Agitated patients can represent danger to themselves, staff, and even other patients, and thus the shrewd emergency physician should be prepared to act quickly and efficaciously. Importantly, organic illness can manifest with agitation as well, and trainees do well to remember that the cause of the agitation is just as important as the management.
I want to highlight the ethical aspect of chemical sedation. Given that this is a relatively frequent encounter in the ED, physicians and nurses risk becoming desensitized to these patients. The decision to chemically sedate a patient is paramount to taking away a patient’s autonomy, so should never be taken lightly. Also, in an academic environment, it is especially important to model professionalism in this vulnerable population. For this reason, I tend to discourage the use of terms such as “chemical takedown” and “B52.” Still, the safety of the patient and staff remains the most important factor, and if this is in question, it’s time to proceed rapidly and efficaciously.
I always attempt verbal de-escalation – in the “agitated but cooperative” population this will often work (see http://www.nuemblog.com/blog/verbal-deescalation). More often, an experienced nurse or tech can have a tremendous impact on these patients. However, if I am called back to the bedside for a 2nd time to attempt this process, that is usually another trigger for medications. If I have been called twice, that means this patient is taking up an abundance of nursing and support staff, putting other patients at relative risk. At this point I offer oral medications (olanzapine, benzodiazepines) if the patient is receptive, or proceed with IM medications if necessary.
Once you have made the decision to chemically sedate the patient, it is important to do so safely. Gather the necessary staff – this will include security if available, at least one person per limb, plus someone able to control a patient’s head. Before any needles come near the body, it is of utmost important to ensure the limbs are controlled, to avoid accidental needle sticks for the staff. For the best positioning for patients in restraints, see the image below. I always recommend keeping the head of the bed elevated to around 30 degrees. After the patient is appropriately sedated, feel free to remove the restraints if appropriate and safe, and monitor with both pulse oximetry and end-tidal capnography if there is concern for significant respiratory depression.
I want to point out one of the tables above comparing the time of onset in the most common medications administered for agitation. As you can see, both antipsychotics and benzodiazepines have significant delays to onset when given intramuscularly. With this significant delay in onset, it can be tempting to redose the medications. I find nursing staff, since they typically remain at the bedside of these patients, can become impatient with a slow time of onset. As the table shows, midazolam works much more quickly than lorazepam and can prevent a second dose of medications which may be unnecessary and potentially harmful to the patient. As part of my process of administering these medications, I try to counsel everyone involved (security, nursing staff) about what to expect and what our next step will be if the first attempt truly fails.
Spenser Lang, MD
Department of Emergency Medicine
University of Cincinnati Medical Center
How to Cite This Post
[Peer-Reviewed, Web Publication] Schmitz Z, Chodakowski J. (2019, Sept 2). Chemical Sedation. [NUEM Blog. Expert Commentary by Lang S]. Retrieved from http://www.nuemblog.com/blog/chemical-sedation .